MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EPIC BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572270
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Material Deformation (2976); Material Integrity Problem (2978); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event was approximated to (b)(6) 2019 as no specific event date was reported.(b)(4).Although the suspect device has been received, the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on november 06, 2019 that an epic biliary stent has been implanted to treat a malignant stenosis in the lower bile duct during an endoscopic biliary stent placement procedure performed on an unknown date.According to the complainant, during the procedure, the sheath stopped moving and the stent failed to deploy.The sheath was pulled with force and was able to remove the device from the bile duct.Reportedly, the stent was reinserted and was released all at once near the target lesion.Reportedly, the stent remains implanted but a different stent was placed to complete the procedure.There were no patient complications as a result of this event.Note: a photo of the complaint device was received, and upon review the sheath was noted to be damaged and the inner shaft was kinked.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Date of event was approximated to november 01, 2019 as no specific event date was reported.Problem code 3009 captures the reportable event of stent positioning problem.An epic biliary endoscopic delivery system was received for analysis; the stent was not returned.Visual examination of the returned device found buckling on the middle and distal end of the middle sheath.Multiple snag marks were also noted on the distal end of the middle sheath.There were multiple kinks found at the distal end at the exposed inner liner.No other issues were noted to the delivery system.The buckling indicates there was likely resistance advancing the device.The snag marks suggest there was resistance when removing the device.There are no kinks in the middle sheath to line up with the kinks in the inner liner, suggesting the kinks in the inner liner were created after the stent was deployed.A labeling review was performed, and from the information available, this device was used in a manner inconsistent with the directions for use (dfu).The dfu states: "precaution: if unable to initiate release of the stent or if resistance is met with the introduction of the delivery system, remove the entire system from the patient and introduce a new system into the biliary tree." in this case, it was reported that there was resistance when the stent was attempted to be deployed initially; however, the stent was re-inserted instead of using a new system.Taking all available information into consideration, the investigation concluded that there was an act or omission of an act that resulted in a different medical device response than intended by the manufacturer or expected by the user.Therefore, the most probable root cause is failure to follow instructions.

Brand Name
EPIC BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key9396309
Report Number3005099803-2019-05861
Device Sequence Number1985175
Product Code FGE
UDI-Device Identifier08714729896890
UDI-Public08714729896890
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00572270
Device Catalogue Number7227
Device Lot Number0024252850
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/25/2019
Initial Date Received by Manufacturer 11/06/2019
Supplement Date Received by Manufacturer12/04/2019
Initial Report FDA Received Date12/02/2019
Supplement Report FDA Received Date12/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1